Alert archive / California / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 2, NWS Hanford, CA

February 17, 1997Kern County, California

NWS Hanford, CA issued this severe thunderstorm warning at Feb 17, 1997, 2:25 PM PST for Kern County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 17, 1997, 2:25 PM PST (22:25 UTC)
Expired
Feb 17, 1997, 4:30 PM PST
In force
2 hr
Issued by
NWS Hanford, CA
Area
Whole counties

County Kern County, CA

The radar

The Edwards AFB radar (KEYX), 110 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 10.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 1997-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 1997-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2737 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFAT 172227 RRA
SVRFAT
CAC029-180030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HANFORD CA
225 PM PST MON FEB 17 1997
 
THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  430 PM PST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CALIFORNIA
 
   ...WESTERN KERN COUNTY
 
AT 220 PM...THE KERN COUNTY COMMUNICATIONS CENTER REPORTED THUNDERSTORMS
IN PROGRESS OVER BAKERSFIELD AND THE WEST SIDE OF THE SOUTHERN SAN
JOAQUIN VALLEY. HAIL IN EXCESS OF ONE INCH IN DIAMETER WAS REPORTED IN
WESTERN BAKERSFIELD. SEVERAL FUNNEL CLOUDS HAVE BEEN REPORTED OVER
WESTERN KERN COUNTY IN THE PAST HALF HOUR.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 8:24 AM PST, 6 hours 1 minute earlier.

Area forecast discussion, Feb 17, 8:24 AM PST, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
820 AM PST MON FEB 17 1997

TROF TO MOV ACRS HNX CWFA TDA. WDLY SCT LGT SHWRS DN TO HNX ATTM
BUT ONLY MEAS PCPN HS BEEN AT MCE SO FAR. LTST MDL RUNS KP JET
MAX N OF CWFA SO DO NOT XPCT WNDS TO REACH HWW CRITERIA XCP BLO
TSP PASS NR MHV. WL KP WND ADVSRY KERN MTNS INCL WKP AND KERN
DESERTS THS AFTN/NGT. SFC FLO IN SJV HS SHIFTD TO NW AND WL INCRS
THS AFTN WTH STGR GUSTS W SIDE VLY.

COLD INSTAB BHND FNT FOR SLGT CHC AFTN TSTMS OVR SJV AND FTHLS.
MOD OAK SNDG HAS CAPE OF 700 BUT MINIML PRECBL WTR SO DO NOT XPCT
ANY SVR WX. WL UPDATE FCST TO REFLECT THS.

POPS FAT BFL 300 YNP 620. SANGER

.HNX...HIGH WND WATCH...THIS AFTN/TNGT...ZN 25 BLO TSP PASS.
    ...WND ADVSRY...THS AFTN/TNGT...ZNS 24/25.

Nearby

Severe Thunderstorm Warnings in California, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.